Florida, 2017

Damaging Winds and Strong Wind in Florida, May 4 to 5, 2017

May 4 to 5, 2017 · NWS TBW · 3 events in 3 counties and zones

A cold front moved through the eastern Gulf of Mexico and into the Florida Peninsula during the evening of the 4th and morning of the 5th. Numerous thunderstorms developed along a prefrontal trough, causing gusty winds as they came onshore during the afternoon of the 4th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A cold front moved through the eastern Gulf of Mexico and into the Florida Peninsula during the evening of the 4th and morning of the 5th. Numerous thunderstorms developed along a prefrontal trough, causing gusty winds as they came onshore during the afternoon of the 4th. Breezy winds also developed behind the front on the morning of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 4, 1:39 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, May 4, 1:39 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
239 PM EDT Thu May 4 2017

...Marginal risk of severe weather later today and tonight...

.SHORT TERM (This Afternoon-Friday)...
Complex and complicated storm system to move through the Deep South
through Friday. Well defined line of thunderstorms continues to
slowly move through the Big Bend area into E Gulf down to the
Yucatan Peninsula this afternoon. The line is currently
about 60 miles West of Cedar Key to 100 miles W of Egmont
Key. We recently received an offshore commercial ship report
of winds 50 kts with 70+ kts and waterspouts in the squall
line. Will continue to closely monitor the line as it nears
the local area.

Huge late season upper low slowly spinning over the Mississippi
River Valley this afternoon with series of large vort maxes wrapping
around base and ejecting over the Gulf. First vort max producing and
pushing the line through E Gulf expected to weekend as
secondary vort sweeps additional activity through the area
overnight in Fri morning. So, the potential for a few rounds
of much needed rainfall is possible. Most of the area
remains in a marginal risk of severe thunderstorms
associated with this complex system, with hail and strong
gusty winds the main threats. Expected rainfall totals
continue in the 1/2 to 1 inch range.

Cold front to finally move out of the southern areas Friday
with much cooler and drier Canadian airmass filtering into
the Deep South on breezy NW winds.

Expect westerly winds to increase breaking waves along area
beaches for moderate to high risk of rip currents as well.

.LONG TERM (Friday Night - Thursday)...
Model trends continue to show a highly amplified blocking upper air
pattern developing and persisting across the Conus through the long
term period with a deep closed upper level low over the northeastern
states and another one over the Desert southwest with a strong omega
type blocking upper level ridge over the Central U.S.. At the start
of the period a trailing cold front from a large storm system moving
up the eastern seaboard will be exiting to the south of the state
with much cooler and noticeably drier air overspreading the region
in its wake on a breezy northwest wind flow. Clearing skies and
cooler conditions are expected Friday night in the wake of the
front, with pleasant dry conditions continuing into the upcoming
weekend as surface high pressure builds in over the region.

During next week a dry northwest flow aloft on the eastern side of
the blocking upper level ridge over the central U.S. and surface
high pressure over the region will maintain pleasant dry weather
across the entire forecast area, with mainly clear nights and mostly
sunny days expected.

Temperatures Friday night and into the first half of the weekend
will run below normal by May standards with lows Friday and Saturday
nights falling into the 50s over inland locations, and lower 60s
along the coast, with highs on Saturday topping out in the upper 70s
to around 80. During Sunday and into next week a gradual warming
trend is expected with overnight lows returning to the 60s, with
daytime highs climbing into the upper 80s each afternoon.

&&

.AVIATION...
VFR conditions this afternoon ahead of line of strong thunderstorms
this evening through the night for possible widespread low cigs
and vsby as line slowly moves over TAF sites. Will continue
to update TAFS will expected timing and conditions as needed.

&&

.MARINE...
Hazardous marine conditions this afternoon through Saturday.
Squall line moving through the waters this afternoon and
small craft should return to or remain in port. Elevated
winds and seas to continue with tight pressure gradient
tonight and after cold front passing over the E Gulf for
SCA conditions most areas Friday and Friday Night. Winds and
seas slowly subside later in the weekend and into early
next week.

&&

.FIRE WEATHER...
Rain likely tonight ahead of cold front then very High
dispersion values Friday with strong winds at all levels.
Very dry conditions over the region this weekend for
critically low RHs. Will see how much rainfall occurs
tonight and how ERCs respond to determine need for red flag
warnings.

&&

.Preliminary Point Temps/PoPs...
TPA  70  77  62  77 /  60  20  10  10
FMY  73  79  63  80 /  60  70  10   0
GIF  68  79  57  79 /  60  50  10  10
SRQ  70  75  64  77 /  60  30  10  10
BKV  66  75  54  77 /  50  20  10  10
SPG  70  76  66  75 /  60  20  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...25/Davis
MID TERM/LONG TERM/DECISION SUPPORT...57/McMichael
Hazardous weather outlook, May 4, 3:44 AM EST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
444 AM EDT Thu May 4 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-050845-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
444 AM EDT Thu May 4 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected as a front moves through the region
late this afternoon and into the overnight. Thunderstorms that
develop will be capable of producing strong gusty winds...locally
heavy rains...and frequent deadly lightning strikes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

...RIP CURRENT IMPACT...
On Friday and Saturday high surf may produce rip currents along
area beaches.

...MARINE IMPACTS...
On Friday wind speeds of 20 to 25 knots will create hazardous
boating conditions for small craft operators.

...FIRE WEATHER IMPACT...
Critical fire weather conditions may occur Saturday through
Tuesday as drier air will be in place across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

McKaughan

The radar

The Moody AFB radar (KVAX), 148 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Levy

When
May 4, 3:50 PM EST
Where
Levy County, 3 mi ESE of Fanning Springs
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
29.563, -82.874

A tree was knocked down onto power lines in Fanning Springs.

Thunderstorm Wind, Hillsborough

When
May 4, 4:55 PM EST
Where
Hillsborough County, 0.62 mi N of Palm River
Measured
35 kt (40 mph) estimated gust
Injuries
0 direct, 2 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
27.989, -82.418

Gusty winds knocked downed a tree, which in turn severed power lines near East Osborne Avenue and North 37th Street in Tampa. The power lines electrified a fence, and two children sustained minor injuries when they touched the fence. Wind reports from around the area were all less than 40 knots.

Strong Wind, Pinellas

When
May 5, 7:10 AM EST
Where
Pinellas forecast zone
Measured
26 kt (30 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
27.903, -82.739 (the zone’s center; the record gives no point)

During the morning after a cold front passed through the area, a large oak tree snapped near the base and fell on a moving car in Clearwater along Martin Luther King Jr. Street. Winds at the time were gusting to around 20-30 knots, but it is possible the tree was damaged during the higher winds the night before. The tree crushed the car, and the driver and her 8 year old grandson who was also in the car sustained minor injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683957, 683950, 683956.